|Stopping early intervention Medication
Nov 24, 2012
Hi. My question relates to early intervention therapy and weather one should stop taking the medication or continue indefinitely. I was diagnosed a year ago while I was sero converting. My viral load was 354853 and cd4 count 490 at 25% The day I was diagnosed I started taking Kaletra and Truvada. In 25 days my viral load reduced to 1769 and cd4s to 760 at 35%. The next test 3 months tater had an undetectable load and steady increases in cd4s. I was feeling sick on the medication so changed to Atripla which I tolerate very well, I have never missed a dose of any of these medications and I have an app on my phone to remind me, just in case. At my last test the viral load was undetectable and the cd4 at 1130 at 41%. This marks the end of the first year. The question now is whether I should continue on the medication or stop taking it. I am 48 years old. My body is tolerating the medication really well, and I am feeling healthy and happy. I know that if I stop taking the medication the virus will definitely begin to replicate do damage to my organs and immune system, how long this well take is unknown but is still a definite future outcome. I know that there is some question as to whether the medication does damage. I know that there are conflicting opinions regarding when one should start medication. And there are some reports that warn against having breaks from taking medication (the taking medication vacations I think related to the older medications that were not tolerated very well). There are reports that stress the importance of adherence once you start medication. I feel happier having an undetectable viral load when having sex even though we do practice safer sex where possible. This is all a bit confusing. Should I continue to take the medication or stop and wait for the cd4 count to drop to below 500 again.
| Response from Dr. Young
Hello and thanks for posting your interesting question.
Given that you started medications very early (and with the possible benefits of this), current treatment guidelines that recommend treatment for most people, and the additional benefit as you point out of HIV treatment as prevention (TasP), if I were in your shoes and tolerating medications very well, I'd continue on your treatment.
This doesn't mean that you'd necessarily continue on the same treatment forever, but rather that with careful monitoring of side effects and potential toxicities and a mindful eye for new treatments, that you should be able to safely stay on a very well tolerated regimen for a long time-- perhaps long enough for treatments to advance to that hopeful goal of functional cure.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Community Health Nurse Interventions Hiv
- Burning Penis After Anal Sex Worried I Have HIV
- Burning Urethra After Unprotected Sex Without Ejaculation Worried I Have HIV
- Groin Pain After Drinking After Someone Worried I Have HIV
- Oral Ulcers After Having Sex During Period Sign Of HIV AIDS
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.